Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 359, NWS Bismarck, ND

September 3, 2005Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2005, 1:33 AM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2005, 1:33 AM CDT (06:33 UTC)
Expired
Sep 3, 2005, 2:30 AM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030633
SVRBIS
NDC043-093-030730-
/O.NEW.KBIS.SV.W.0359.050903T0633Z-050903T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
133 AM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 230 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CRYSTAL SPRINGS...OR ABOUT 38 MILES WEST OF
  JAMESTOWN...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF MEDINA AROUND 155 AM CDT
  WOODWORTH AROUND 230 AM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4716 9975 4671 9943 4669 9887 4727 9934

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 030655
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
153 AM CDT SAT SEP 3 2005

NDC043-093-030730-
/O.CON.KBIS.SV.W.0359.000000T0000Z-050903T0730Z/
STUTSMAN ND-KIDDER ND-
153 AM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR 
EASTERN KIDDER AND WESTERN STUTSMAN COUNTIES...

AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CRYSTAL SPRINGS...OR ABOUT 37 MILES WEST
OF JAMESTOWN...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF MEDINA AROUND 230 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY.  THE STORM IS MOVING OVER INTERSTATE 94
BETWEEN TAPPEN AND MEDINA. VERY HEAVY RAIN WILL MAKE TRAVEL HAZARDOUS. 
DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4716 9975 4671 9943 4669 9887 4727 9934

$$

ABELING
000 
WWUS53 KBIS 030733
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
231 AM CDT SAT SEP 3 2005

NDC043-093-030741-
/O.EXP.KBIS.SV.W.0359.000000T0000Z-050903T0730Z/
STUTSMAN ND-KIDDER ND-
231 AM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIDDER AND
WESTERN STUTSMAN COUNTIES EXPIRED AT 230 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT. HOWEVER...THE STORMS WILL CONTINUE TO 
PRODUCE HEAVY RAIN AS THEY ARE SLOW MOVING. THOSE IN 
EASTERN KIDDER AND WESTERN STUTSMAN SHOULD BE AWARE OF 
THE HEAVY RAIN POTENTIAL. 

LAT...LON 4716 9975 4671 9943 4669 9887 4727 9934

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 PM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT FRI SEP 2 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A DIRTY UPPER RIDGE IS IN PLACE OVER WESTERN ND. SHOWERS AND
THUNDERSTORMS IN SOUTH CENTRAL ND ARE MOVING SLOWLY EAST AND ALSO
EXPANDING NORTHWARD LATE THIS AFTERNOON. THEY ARE LIKELY TO CONTINUE
THROUGH THE EARLY EVENING. THE RIDGE WILL MOVE EAST SATURDAY AND THE
UPPER FLOW  WILL BE SOUTHEAST BY SUNDAY MORNING.  A FRONTAL SYSTEM
WILL THEN ENTER WESTERN ND SUNDAY. LOW PRESSURE WILL DEVELOP ALONG
THE FRONT AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION SUNDAY NIGHT AND MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
CHANGES WERE MADE TO THE FORECAST TO ACCOMODATE A COLD FRONT THAT IS
FORECAST TO MOVE THROUGH THE AREA THURSDAY AND FRIDAY. WINDS WERE
SHIFTED TO THE NORTHWEST BEHIND THE FRONT.  AN AREA OF SHOWERS AND
THUNDERSTORMS WAS ALSO ADDED.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM
Hazardous weather outlook, Sep 2, 4:48 AM CDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

In the hours before

Local storm report, Sep 2, 7:55 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             14 SE BOWMAN            46.04N 103.19W
09/02/2005  1.75 INCH        BOWMAN             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Sep 2, 8:50 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             9 S SCRANTON            46.02N 103.14W
09/02/2005  1.00 INCH        BOWMAN             ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 PM CDTSevere Thunderstorm WarningBISAdams, Bowman57 min
Sep 2, 8:32 PM CDTSevere Thunderstorm WarningBISBowman43 min
Sep 3, 3:40 AM CDTSevere Thunderstorm WarningBISStutsman65 min
Sep 3, 3:49 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh56 min
Sep 3, 4:11 AM CDTSevere Thunderstorm WarningBISStutsman64 min
Sep 3, 4:23 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure67 min
Sep 3, 5:12 AM CDTSevere Thunderstorm WarningBISStutsman33 min
Sep 3, 5:34 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.